MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 13MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 13MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5531-G-413
Medical Device Problem Codes Degraded (1153); Unstable (1667); Device Dislodged or Dislocated (2923); Naturally Worn (2988)
Health Effect - Clinical Codes Injury (2348); Joint Laxity (4526)
Date of Event 03/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Update: the reason for revision was ¿poly wear.¿.
 
Additional Manufacturer Narrative
Reported event: an event regarding wear, instability and dislocation/subluxation involving a triathlon insert was reported.The event of wear was confirmed through material analysis of the returned device.Review of the provided medical records also indicated malposition of the femoral component which was confirmed through x-rays.Instability and dislocation/subluxation were not confirmed.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar).This inspection indicated: damage was observed on the distal and anterior surfaces of the insert which is consistent with the explantation process.Backside impressions on the distal surface of insert are consistent with contact against a tibial base plate.Damage was observed on the articulating surface of the insert which is consistent with contact against the femoral component.The damage present on the articulating surface is consistent with burnishing and scratching these are common damage modes of uhmwpe.Damage consistent with delamination and material loss due to articulation against the femoral component was observed on the posterior portion of the medial condyle.A material analysis has been performed.The report concluded:the damage present on the posterior portion of the medial condyle was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing and scratching; which are common damage modes of uhmwpe.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: revision surgery was performed for reported "poly"wear.X-rays showed varus (with marked thinning of the medial compartment ) and posterior subluxation.The primary knee had significant posterior placement of the femur with notching.Severe wear at the 5 year point in the longevity of the x3 polyethylene is highly unusual.Pcl failure or other cause for knee instability cannot be ruled out as an etiology for revision.A more detailed history and clinicial information may provide better insight into the nature of the knee progression relative to instability.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: an event regarding wear was reported.A material analysis has been performed on the returned device.The report concluded:the damage present on the posterior portion of the medial condyle was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing and scratching; which are common damage modes of uhmwpe.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical records and x-rays by a clinical consultant indicated: revision surgery was performed for reported "poly"wear.X-rays showed varus (with marked thinning of the medial compartment ) and posterior subluxation.The primary knee had significant posterior placement of the femur with notching.Severe wear at the 5 year point in the longevity of the x3 polyethylene is highly unusual.Pcl failure or other cause for knee instability cannot be ruled out as an etiology for revision.A more detailed history and clinicial information may provide better insight into the nature of the knee progression relative to instability.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Update: the reason for revision was ¿poly wear.¿.

Brand Name
X3 TRIATHLON CS INS SIZE4 13MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10179014
Report Number0002249697-2020-01249
Device Sequence Number3082718
Product Code MBH
UDI-Device Identifier07613327045819
UDI-Public07613327045819
Combination Product (Y/N)N
Initial Reporter CountrySE
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Model Number5531-G-413
Device Catalogue Number5531G413
Device Lot NumberLEA106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2020
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR